Poverty Traps and Business Cycles in a Stochastic Overlapping Generations Economy with S-shaped Law of Motion
AbstractThis paper contributes to the understanding of stochastic economic dynamics with S-shaped law of motion. Applying random dynamical systems theory, we obtain a complete analysis of a stochastic OLG growth model. In the long-run the economy converges either to a state with no capital (poverty trap) or a sample path of a random fixed point (business cycle). The threshold capital stock separating both regimes is a random variable that depends on the future realization of the shocks; this critical level cannot be identified using past observations. Supply of outside capital therefore has an uncertain effect. Policy recommendations are given which cannot be obtained employing Markov equilibria. A numerical illustration is provided.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by University of Copenhagen. Department of Economics in its series Discussion Papers with number 02-13.
Length: 15 pages
Date of creation: Oct 2002
Date of revision:
Contact details of provider:
Postal: Øster Farimagsgade 5, Building 26, DK-1353 Copenhagen K., Denmark
Phone: (+45) 35 32 30 10
Fax: +45 35 32 30 00
Web page: http://www.econ.ku.dk
More information through EDIRC
S-shaped stochastic law of motion; random dynamical systems; poverty traps; business cycles; production shocks;
Other versions of this item:
- Schenk-Hoppe, Klaus Reiner, 2005. "Poverty traps and business cycles in a stochastic overlapping generations economy with S-shaped law of motion," Journal of Macroeconomics, Elsevier, vol. 27(2), pages 275-288, June.
- E32 - Macroeconomics and Monetary Economics - - Prices, Business Fluctuations, and Cycles - - - Business Fluctuations; Cycles
- C62 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Existence and Stability Conditions of Equilibrium
- D91 - Microeconomics - - Intertemporal Choice - - - Intertemporal Household Choice; Life Cycle Models and Saving
This paper has been announced in the following NEP Reports:
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Schenk-Hoppe, Klaus Reiner & Schmalfu[ss], Bjorn, 2001.
"Random fixed points in a stochastic Solow growth model,"
Journal of Mathematical Economics,
Elsevier, vol. 36(1), pages 19-30, September.
- Klaus Reiner Schenk-Hoppé & Björn Schmalfuss, . "Random Fixed Points in a Stochastic Solow Growth Model," IEW - Working Papers 065, Institute for Empirical Research in Economics - University of Zurich.
- Schenk Hopp , Klaus Reiner, 2002. "Is There A Golden Rule For The Stochastic Solow Growth Model?," Macroeconomic Dynamics, Cambridge University Press, vol. 6(04), pages 457-475, September.
- Azariadis, Costas & Drazen, Allan, 1990. "Threshold Externalities in Economic Development," The Quarterly Journal of Economics, MIT Press, vol. 105(2), pages 501-26, May.
- Wang, Yong, 1994. "Stationary Markov Equilibria in an OLG Model with Correlated Production Shocks," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 35(3), pages 731-44, August.
- Kazuo Nishimura & Ryszard Rudnicki & John Stachurski, 2004. "Stochastic Growth With Nonconvexities:The Optimal Case," Department of Economics - Working Papers Series 897, The University of Melbourne.
- Elliott, Robert J. & Chen, Zhiping & Duan, Qihong, 2009. "Insurance claims modulated by a hidden Brownian marked point process," Insurance: Mathematics and Economics, Elsevier, vol. 45(2), pages 163-172, October.
- Nishimura, Kazuo & Rudnicki, Ryszard & Stachurski, John, 2006. "Stochastic optimal growth with nonconvexities," Journal of Mathematical Economics, Elsevier, vol. 42(1), pages 74-96, February.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Thomas Hoffmann).
If references are entirely missing, you can add them using this form.